What Adults Need To Know About Adolescent Cough Syrup Abuse

With cold and flu season just around the corner, parents should be aware of a trend in drug abuse that is taking place with teens. It isn’t marijuana or LCD or even coke; it’s cough syrup. Yep, the stuff you have right in your medicine cabinet.
Teens have been abusing cough syrup as a way to get high. Taking these types of medications in extremely large amounts can cause hallucinations, distorted vision and a feeling of euphoria. Actually, between 25 to 40 teaspoons of the stuff is needed to achieve this affect, as apposed to the 1 to 2 teaspoons that are recommended to safely treat cold symptoms.

They also come with some pretty bad side effects such as nausea, vomiting, numbness, increased heart rate and blood pressure as well as frightening or distorted visualizations and loss of motor coordination and function. This could pose a huge danger for someone who is planning on driving while high on cough syrup.

Right now adolescent cough medicine abuse: what adults should know is an important subject so adults can stop this problem in youth, before it begins.

Is Addiction a Concern?

The answer is “yes.” Dextromethorphan is a common ingredient in many over the counter and prescription cold medications such as Robitussin, NyQuil, Dimetapp, Vicks, Coricidin, Delsym and Theraflu, among others. It works by decreasing activity in the part of the brain that causes coughing. It has also been used in other medicines for relieving pain or even psychological applications.

As with many substances, a tolerance can build up over time, causing the user to have to take more and more in order to obtain the same effects. Those who attempt to discontinue using dextromethorphan once they’ve gotten to this point experience withdrawal symptoms such as muscle aches, nausea, night sweats, diarrhea and anxiety. So, yes there is a concern for addiction.

How Can We Prevent the Abuse of Cough Medicine

Though some states currently have certain requirements for buying cold or cough medicine such as showing ID, it may not matter much. This is because most teens get it right out of their home medicine cabinets. In fact, 50 percent of people obtain prescription drugs or OTC medicines from a friend or family member. Everyone needs to be aware of the symptoms of abusing cold medicine so that they are able to spot someone who is using and intervene.

Parents should monitor all medications in the home and look for signs of abuse such as empty bottles or packages. If you can, keep medications locked away, in a safe for example. Schools could also help in raising teens’ awareness of the dangers of abusing these types of drugs by talking about them during class or through some type of drug awareness program. If kids know about how dangerous it is to abuse cold medicine, they may not try it in the first place. If you find that your child is in fact abusing cough medicine, seek medical help from a doctor immediately. A doctor will be able to guide you through treatment and possible drug counseling if it is needed.

In addition schools should provide drug education and prevention for cough syrup and other over the counter drug abuse issues to keep teens safe. For years, Narconon rehab facilities have provided an effective drug prevention program that is done in schools, with community groups and workplaces. This type of education can stop the problem before it starts and teach adolescents how to say no.

Source: http://www.chieftain.com/health/adolescent-cough-medicine-abuse-what-adults-should-know/article_e9e4a68e-415a-52f8-901d-aad0cea4e994.html

Last updated by at .